Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Orthopedics
Volume 2016 (2016), Article ID 1238392, 4 pages
http://dx.doi.org/10.1155/2016/1238392
Case Report

Black Colouration of the Knee Articular Cartilage after Spontaneously Recurrent Haemarthrosis

Department of Orthopaedic Surgery, Gifu University School of Medicine, 1-1 Yanagido, Gifu 501-1194, Japan

Received 4 April 2016; Accepted 26 April 2016

Academic Editor: Paul E. Di Cesare

Copyright © 2016 Kazu Matsumoto et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Mild discolouration of the articular cartilage is known to gradually occur during aging. However, pathological tissue pigmentation is occasionally induced under several specific conditions. In the present case, we performed total knee replacement in a patient with recurrent haemarthrosis. However, during the operation, we observed severe black colouration of the knee articular cartilage, due to the deposition of hemosiderin and lipofuscin. To our knowledge, this is the first report of severe cartilage pigmentation, due to hemosiderin and lipofuscin deposition in articular cartilage.